Texas, 2004

Flash Flood in Texas, July 28, 2004

July 28, 2004 · NWS SJT · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 28, 9:05 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 28, 9:05 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1005 AM CDT WED JUL 28 2004

.UPDATE...
HEAVY RAINS CONTINUE ACROSS THE FAR NORTHERN PORTIONS OF THE
FORECAST AREA AS A WAVE CONTINUES TO TRAVERSE THE AREA THIS MORNING.
THE RAIN SHOULD GRADUALLEY TAPER ACROSS THE NORTH THROUGH EARLY
AFTERNOON WITH RE-DEVELOPMENT EXPECTED TO THE SOUTHWEST THIS
AFTERNOON WITH ANOTHER WAVE. HAVE UPDATED TEMPERATURES AND POPS
SOME...MAINLY ACROSS THE NORTH.

&&

.PREV DISCUSSION...
NUMEROUS SHOWERS WITH 1 OR 2 EMBEDDED THUNDERSTORMS WERE ACROSS
THE BIG COUNTRY...AND EXTENDED WEST INTO THE PERMIAN BASIN...BIG
BEND AND DAVIS MOUNTAINS. STORMS WERE IN ASSOCIATION WITH AN EASTWARD
MOVING UPPER LEVEL TROUGH FROM BIG BEND INTO EASTERN NEW MEXICO.
UPPER AIR SOUNDINGS AT 00Z/28 STILL INDICATED A VERY MOIST
ATMOSPHERE...WITH PRECIP H2O AT 1.53/1.79/1.88 AT MAF/FWD/DRT
RESPECTIVELY. SKIES TEMPORARILY CLEARED AT SAN ANGELO...THEN FILLED
IN WITH A CEILING OF 100 TO 300 FEET AGL AT 6Z. SHOULD SEE CIG
INCREASE IN NEXT COUPLE HOURS AS MORE MID LEVEL CLOUDS MOVE NORTHEAST
FROM THE TRANSPECOS...AND WARM THE LOWER LAYER.

GFS MODEL LOOKS JUST SLIGHTLY SLOW WITH THE WEST TEXAS SHORTWAVE...SO
AM TRENDING TOWARD HIGH POPS TODAY AS UPPER SHORTWAVE MOVES THROUGH.
BATCH OF STORMS IN BIG BEND AND TRANSPECOS SHOULD MOVE INTO THE
CONCHO VALLEY AND BIG COUNTRY THIS MORNING. BEST CHANCES OF RAIN WILL
BE ALONG AND NORTH OF OZONA...SAN ANGELO...CROSS PLAINS LINE.
HAD LOCALIZED AREAS UP TO 2 1/2 INCHES OF RAIN YESTERDAY. COULD SEE
THAT AGAIN TODAY. SWODY1 HAS A SLIGHT RISK OF SEVERE THUNDERSTORMS
STERLING CITY...ROBERT LEE...ABILENE AND NORTHWARD BUT CLOUD COVER
TODAY SHOULD KEEP SEVERE POTENTIAL DOWN. THAT SAID...MAY HAVE A BIT
OF CLEARING THIS AFTERNOON...AS GFS MODEL INDICATES UPPER LEVEL
MOISTURE CLEARING OUT. CONSIDERABLE 700 HT MOISTURE AND BELOW REMAINS
INTO THURSDAY.

A SECONDARY SLOW MOVING UPPER TROUGH MOVES THROUGH THURSDAY. WITH
LOW/MID MOISTURE STILL HANGING ON...KEPT A CHANCE OF THUNDERSTORMS
GOING. MAY SEE ISOLATED STORMS ON FRIDAY...WITH MOISTURE HANGING
AROUND. WITH NORTHWEST FLOW ALOFT ON FRIDAY NIGHT...MAY SEE MCS
(GROUP OF STORMS) MIGRATE OVERNIGHT FROM THE PANHANDLE INTO THE BIG
COUNTRY SATURDAY MORNING.

LEFT RAIN CHANCES OUT SUNDAY AND LATER PERIODS AS UPPER HIGH BUILDS
IN. STILL REALLY CANT RULE OUT SOME ISOLATED THUNDERSTORMS AS CENTER
OF HIGH WILL BE TO THE WEST...AND REGION WILL BE IN AREA OF
NORTHWEST/NORTHERLY FLOW.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

99/99
Hazardous weather outlook, Jul 28, 4:11 AM CST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
511 AM CDT WED JUL 28 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-291009-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
511 AM CDT WED JUL 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

SEVERAL WEAK UPPER LEVEL DISTURBANCES WILL CONTINUE TO COMBINE WITH
ABUNDANT LOW LEVEL MOISTURE TO PRODUCE SCATTERED THUNDERSTORMS ACROSS
WEST CENTRAL TEXAS THROUGH TONIGHT. ALTHOUGH LOCALLY HEAVY RAINFALL
AND FREQUENT LIGHTNING WILL BE THE PRIMARY THREATS...A FEW STORMS MAY
ALSO EACH SEVERE LEVELS AND PRODUCE LARGE HAIL... ESPECIALLY IF THE
CLOUD COVER BREAKS MORE THIS AFTERNOON AND ALLOWS BETTER SUNSHINE AND
INSTABILITY TO DEVELOP.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY. AGAIN...
LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL BE THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Throckmorton

When
July 28, 10:30 AM CST to 12:30 PM CST
Where
Throckmorton County, 13 mi E of Throckmorton
Reported by
DEPT OF HIGHWAYS
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

Highway 79 was flooded with water running over the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413317.